Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Marquette, MI

June 20, 2002Houghton County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 20, 2002, 3:16 AM EDT for Houghton County, Michigan. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2002, 3:16 AM EDT (07:16 UTC)
Expired
Jun 20, 2002, 3:45 AM EDT
In force
29 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Houghton County, MI

The radar

The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:18 AM EDTHail 0.88Redridge, MINickle sized hail was reported.
Jun 20, 3:23 AM EDTThunderstorm Wind 60 EHoughton, MIA 14 inch diameter tree was blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 200716
SVRMQT
MIC061-200745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
315 AM EDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 345 AM EDT

* AT 313 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR REDRIDGE...OR ABOUT 10 MILES WEST OF
  HOUGHTON. THE STORM WAS MOVING NORTHEAST AT 50 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANCOCK AT 320 AM EDT
  CALUMET...HUBBELL AT 330 AM EDT
  
REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70
MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR
STRUCTURAL DAMAGE.

NNNN

RJT

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:40 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 19, 10:40 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1040 PM EDT WED JUN 19 2002

MAIN FCST CONCERNS OVERNIGHT ARE SHRA/TSRA TIMING/COVERAGE/STRENGTH.

WV IMAGERY...00Z RAOBS AND RUC ANALYSIS INDICATED STRONG SHRTWV FROM
SW MANITOBA INTO CNTRL ND. AT THE SFC...LOW PRES WAS LOCATED OVER SW
ONTARIO WITH A COLD FRONT FROM NEAR KBDE TO THE SW CORNER OF MN.
STRONG 925-850 MB THETA-E ADVECTION WITH 50-55 KT WINDS (PER KMPX
SNDG AND KDLH/KMQT VAD WND PRFL) SUPPORTED BATCH OF TSRA MOVING NE
THROUGH WRN LK SUPERIOR. MAIN AREA OF TSTMS WERE LOCATED ALONG AND
AHEAD OF THE FRONT WHERE NE SWEEP OF SHRTWV HAS HELPED ADDED MORE
NRLY COMPONENT TO TSRA MOVEMENT. FARTHER EAST SUBSTANTIAL CAP AND
CINH...PER KMPX AND KGRB SNDGS HAVE PRECLUDED PREFRONTAL CONVECTION.
SFC BASED LI NEAR -7C (PER MSAS ANALYSIS) AND CAPE NEAR 2500 OVER
CNTRL MN DROP OFF QUICKLY TOWARD UPR MI. INSTABILITY AND IMPRESSIVE
0-3 KM SHEAR/HELICITY HAS SUPPORTED SVR POTENTIAL.

EXTRAPOLATED MOVEMENT OF MCS WOULD BRING TSRA INTO WEST BY
06Z...CNTRL AROUND 08Z AND EAST AFT 09Z. SATELLITE AND RADAR TRENDS
ALSO SUGGEST BEST COVERAGE SHOULD BE ACRS THE NW HLF OF UPR MI.
WHILE SHEAR REMAINS VERY FAVORABLE...RELATIVELY WEAK MUCAPE VALUES
NEAR 1000 J/KG OVER THE SW (LIFTING FROM 800 MB) SUGGEST STORMS
SHOULD WEAKEN. GIVEN STRONG DYNAMICS AND WIND FIELDS...CANNOT RULE
SOME ISOLD LARGE HAIL OR DAMAGING WIND OVER THE FAR WEST...PER SPC
OUTLOOK. FARTHER EAST...LACK OF INSTABILITY SHOULD KEEP STORMS BLO
SVR LIMITS. BRIEF HEAVY RAINFALL MAY ALSO BE POSSIBLE WITH PWAT
VALUES AOA 1.50 INCH.

.MQT...NONE.

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:43 PM EDTSpecial Marine WarningMQT77 min
Jun 20, 2:58 AM EDTSevere Thunderstorm WarningMQTKeweenaw47 min
Jun 20, 3:02 AM EDTSpecial Marine WarningMQT58 min
Jun 20, 3:19 AM EDTSevere Thunderstorm WarningMQTOntonagon26 min
Jun 20, 4:18 AM EDTSevere Thunderstorm WarningMQTBaraga42 min
Jun 20, 4:29 AM EDTSpecial Marine WarningMQT61 min
Jun 20, 4:29 AM EDTSpecial Marine WarningMQT61 min
Jun 20, 5:02 AM EDTSpecial Marine WarningMQT88 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.